# PRESERVATION DAY

# Friday, September 23, 2016, from 10 a.m. – 3 p.m.

In recognition of the National Historic Preservation Act of 1966 on display in Exhibition Hall, the Capitol Visitor Center presents this day-long menu of activities:

# TALKS AND OUTDOOR TOUR

#### No passes needed. Meet by the Dome model in Exhibition Hall.

- 10 a.m. Architect of the Capitol, Stephen T. Ayers, and Advisory Council on Historic Preservation (ACHP) Expert Member and former Director of the National Park Service, Robert G. Stanton, explain the significance of the National Historic Preservation Act of 1966 and how this document inspires stewardship throughout our nation. 30-minute program.
- 11:15 a.m. National Archives Archivist, Judith Adkins, talks about documents on display in Exhibition Hall and the role of the Center for Legislative Archives. 15-minute program.
- **12 p.m.** *What's Happening in the Chambers?* Find out through this presentation about how to visit the Senate and House Chambers. *10-minute program.*
- **1 p.m.** Superintendent of the Capitol Grounds, Ted Bechtol, outlines strategies and the challenges of **preserving the beautiful Olmsted landscape** for today's generations. *50-minute program*.
- **1:15 p.m.** National Archives Archivist, Adam Berenbak, talks about **documents on display in Exhibition Hall** and the role of the Center for Legislative Archives. *15-minute program.*

## **30-MINUTE TOURS**

Pick up passes at the Information Desks. Meet in the Exhibition Hall entrance.

- **10:30 a.m.** Tour the Brumidi Corridors and learn about the **ongoing conservation project**.
- 11 a.m. Senate Historic Preservation Officer, Kelly Steele, shares details related to the return of an 1859 Cornelius & Baker gas chandelier, now hanging in the Brumidi Corridors.
- **11:30 a.m.** AOC Historic Preservation Officer, Mary Ochrlein, talks in the Rotunda about the **techniques of research and conservation used to document the history of the Dome,** perform repairs and select a new color scheme.
- **1:30 p.m.** Senate Curator, Melinda K. Smith, describes how **archival records, paint analysis, and 19th-century textile and furniture research** informed the recent transformation of the Old Senate Chamber to a more historically accurate appearance.
- **2 p.m.** Senior Conservator, Christina Cunningham-Adams, talks about the **ongoing conservation project** in the Brumidi Corridors.

# PRESENTATIONS in Emancipation Hall

**10 a.m. – 12:30 p.m.** *and* **1 p.m. – 2:30 p.m.** Interpreters use hands-on artifacts to talk about **preserving the Dome** as a symbol of democracy and the **values defined by the Constitution**.

#### 1 p.m. – 2 p.m.

U.S. Botanic Garden experts talk about **preserving historic plants** from a 19th-century expedition funded by Congress and the important role plants play in our lives.

#### 1 p.m. – 2:30 p.m.

Interpreters share the story about how Emancipation Hall got its name and Congress's desire to **preserve the history** of forgotten workers.

## **CONVERSATIONS** in Exhibition Hall

#### 10 a.m. – 3 p.m.

Members of the Advisory Council on Historic Preservation (ACHP) talk about their mission and the importance of historic preservation.

## **CREATIVE ACTIVITY** near the North Gift Shop

11:30 a.m. – 1:30 p.m. Make a **special memento** to take home to help you remember today's Capitol experience.

> U.S. CAPITOL visitor center

# AT-A-GLANCE PRESERVATION DAY SEPTEMBER 23, 2016 | 10 A.M. – 3 P.M.





<b>MORNING AT-A-GLANCE</b> See reverse for more details.	
10 a.m.	Architect of the Capitol, Stephen T. Ayers, and ACHP Expert Member, Robert G. Stanton, explain the significance of the <b>National Historic Preservation Act of 1966</b> . <i>30-minute program. Exhibition Hall Dome model.</i>
10 a.m. – 12:30 p.m.	Interpreters use hands-on artifacts to talk about preserving the Dome and the <b>Constitution</b> . <i>Emancipation Hall.</i>
10 a.m. – 3 p.m.	Members of the Advisory Council on Historic Preservation (ACHP) talk about the importance of <b>historic preservation</b> . <i>Exhibition Hall</i>
10:30 a.m.	Tour of the <b>Brumidi Corridors</b> . <i>30-minute program. Exhibition Hall entrance. Passes needed.</i>
11 a.m.	Senate Historic Preservation Officer, Kelly Steele, talks in the <b>Brumidi Corridors</b> . <i>30-minute program. Exhibition Hall entrance. Passes needed.</i>
11:15 a.m.	National Archives Archivist, Judith Adkins, talks about the <b>Center for Legislative Archives</b> . <i>15-minute program. Exhibition Hall Dome model.</i>
11:30 a.m. – 1:30 p.m.	Make a special memento. Creative Activity. Near North Gift Shop.
11:30 a.m.	AOC Historic Preservation Officer, Mary Oehrlein speaks in the <b>Rotunda</b> . <i>30-minute program. Exhibition Hall entrance. Passes needed.</i>

# AFTERNOON AT-A-GLANCE See reverse for more details.

12 p.m.	What's Happening in the Chambers? 10-minute program. Exhibition Hall Dome model.
1 p.m.	Superintendent of the Capitol Grounds, Ted Bechtol, talks outdoors about the <b>Olmsted landscape</b> . <i>50-minute program. Exhibition Hall Dome model.</i>
1 p.m. – 2 p.m.	U.S. Botanic Garden experts talk about the importance of plants. <i>Emancipation Hall</i> .
1 p.m. – 2:30 p.m.	Interpreters share stories about building the Capitol. Emancipation Hall.
1 p.m. – 2:30 p.m.	Interpreters use hands-on artifacts to talk about preserving the Dome and the <b>Constitution</b> . <i>Emancipation Hall.</i>
1:15 p.m.	National Archives Archivist, Adam Berenbak, talks about the <b>Center for</b> Legislative Archives. 15-minute program. Exhibition Hall Dome model.
1:30 p.m.	Senate Curator, Melinda K. Smith, speaks in the <b>Old Senate Chamber</b> . 30-minute program. Exhibition Hall entrance. Passes needed.
2 p.m.	Senior Conservator, Christina Cunningham-Adams, talks in the <b>Brumidi</b> <b>Corridors</b> . <i>30-minute program. Exhibition Hall entrance. Passes needed.</i>





U.S. CAPITOL visitor center